Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 66, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2003, 7:45 PM EDT for Franklin County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 7:45 PM EDT (23:45 UTC)
- Expired
- Jul 21, 2003, 8:15 PM EDT
- In force
- 30 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Franklin County, PA
The radar
The Sterling radar (KLWX), 86 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
103 WUUS51 KCTP 212345 SVRCTP PAC055-220015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 744 PM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 815 PM EDT. * AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF WAYNESBORO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAYNESBORO AROUND 750 PM. ROUZERVILLE AROUND 755 PM. MONT ALTO AROUND 800 PM. THIS IS A DANGEROUS STORM WIND GUSTS FROM THIS SEVERE THUNDERSTORM HAVE ALREADY DOWNED TREES IN MARYLAND. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER NOW LAT...LON 3973 7778 3961 7761 3972 7743 3994 7749 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:10 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 21, 4:10 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA...CORRECTION 410 PM EDT MON JUL 21 2003 WIDESPREAD SEVERE EVENT UNFOLDING...SO WL BE BRIEF. CURRENT POWERFUL MCV ACROSS NW MTNS HEADING ENE...WITH LINE OF SEVERE THUNDERSTORMS ATTACHED TO FEATURE AT SOUTHERN EDGE. STRONG MID LEVEL WINDS MIXING RIGHT DOWN TO SFC IN WAKE OF THIS LINE...AND JUST SW OF MCV CORE. HAD SEVERAL OBS OF 50+ MPH WINDS. THIS FEATURE WL CONTINUE MOVING ENE ACROSS N CENTRAL AREA THROUGH THIS EVE. SUBSIDENCE BEHIND FEATURE WL LIMIT ADDITIONAL CONVECTION EARLY THIS EVE ACROSS NW...BUT ADDITIONAL ACTIVITY SHOULD REFIRE LATER TNT. ADDITIONAL ACTIVITY ALSO SHOULD REFIRE LATER TONIGHT ACROSS SW AND CENTRAL ZONES. WL INCLUDE LIKELIES MOST AREAS...EXCEPT CAT CENTRAL. MORE SCATTERED ACTIVITY ACROSS FAR SE. FOR TUE-THU...ASSOCIATED DYNAMICS LIMITED...BUT INSTAB AND LINGERING FRONT SHOULD PROVIDE SCTD ACTIVITY. SFC WAVE DEVELOPS TO OUR SSW TUE NT...SPREADING MORE RAIN ACROSS AREA LATE TUE NT INTO WED. LOOKS COOL AND WET FOR WED...WITH POTENTIAL FOR HVY RAIN IN AT LEAST PORTION OF AREA. SHOWERS SHOULD LINGER WITH DECAYING UPPER LEVEL TROUGH THU. THU NT AND BEYOND...WARMER AND DRIER FOR THU-SAT...THEN MORE RW/TRW FOR SUN-MON...ESP ACROSS NORTHWEST AND N-CENTRAL. ALSO...WL KEEP FFA THROUGH EARLY TUE AM IN CASE ADDITIONAL ACTIVITY REFIRES...ESP GIVEN TDYS HVY RAINFALL. .CTP... PA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ALL COUNTIES EXCEPT ADAMS...LANCASTER...YORK. ...FLOOD WATCH THROUGH TUES AM FOR NORTHWEST MOUNTAINS. KL
Hazardous weather outlook, Jul 21, 4:44 AM EDT, 15 hours 1 minute before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-211045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 444 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A FRONTAL SYSTEM WILL SPARK SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BECOME LOCALLY SEVERE. IN ADDITION...FLOODING RAINS MAY OCCUR WITH THE THUNDERSTORMS. A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NORTHWEST MOUNTAINS FOR TODAY AND TONIGHT. THE WATCH AREA MAY NEED TO BE EXPANDED AS THE RAIN DEVELOPS AND MOVES SOUTHEAST INTO THE REGION. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 21, 4:25 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
425 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM KANE PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
CAUSING SEVERAL TREES,
LIMBS, AND WIRES
DOWN.REPORTED BY SPOTTERS
0345 PM GREENCASTLE PA WIND DAMAGE
07/21/03 FRANKLIN TREES AND WIRES DOWN
0345 PM PETERSBURG PA WIND DAMAGE
07/21/03 NUMEROUS POWER LINES DOWN
RHLocal storm report, Jul 21, 5:08 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
508 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM KANE PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
SEVERAL TREES AND WIRES
DOWN.
0345 PM GREENCASTLE PA WIND DAMAGE
07/21/03 FRANKLIN TREES AND WIRES DOWN
0345 PM PETERSBURG BOROUGH PA WIND DAMAGE
07/21/03 HUNTINGDON NUMEROUS POWER LINES DOWN
0437 PM GALETON PA WIND DAMAGE
07/21/03 POTTER TREES AND BRANCHES DOWN
0437 PM BRADFORD PA FLOOD
07/21/03 MCKEAN FLOODING OF ROADS. ROUTE
219 SOUTH OF BRADFORD
CLOSED.
0445 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES AND BRANCHES DOWN.
0450 PM BRADFORD PA WIND DAMAGE
07/21/03 MCKEAN KINZUA VIADUCT (RAILROAD
OVERPASS). DAMAGED FROM
STORM.REPORTED BY OTHER
CS/VCLocal storm report, Jul 21, 5:30 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
530 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM LOCK HAVEN PA WIND DAMAGE
07/21/03 CLINTON TREES AND WIRES DOWN
0500 PM WILLIAMSPORT PA WIND DAMAGE
07/21/03 LYCOMING TREES DOWN
0450 PM WALNUT PA WIND DAMAGE
07/21/03 JUNIATA TREES DOWN
0430 PM BEAVER SPRINGS PA WIND DAMAGE
07/21/03 SNYDER TREES DOWN
0446 PM GRANVILLE PA WIND DAMAGE
07/21/03 MIFFLIN TREE DOWN ON HOUSE
0430 PM REEDSVILLE PA WIND DAMAGE
07/21/03 MIFFLIN TREES AND WIRES DOWN
0515 PM MILTON PA WIND DAMAGE
07/21/03 NORTHUMBERLAND TREES DOWN
RHLocal storm report, Jul 21, 6:14 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
614 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM HUGHSVILLE PA WIND DAMAGE
07/21/03 LYCOMING TWO DOZEN TREES DOWN
BETWEEN MUNCY AND
HUGHSVILLE. QUICK WIND
CHANGE IN DIRECTION WITH
DEBRIS IN AIR.
0555 PM WICONISCO PA WIND DAMAGE
07/21/03 DAUPHIN LARGE LIMB FELL IN YARD.
0600 PM MT. JEWETT PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
WITH GUSTS TO 80 MPH.
NUMEROUS TREES DOWN, WITH
TELEPHONE POLES SNAPPED IN
HALF. POWER IS OUT.
0600 PM MIFFLINBURG PA WIND DAMAGE
07/21/03 UNION COUNTY WIDE WIND DAMAGE.
TREES AND POWER LINES DOWN.
SEVERAL POWER OUTAGES.
0600 PM SUNBURY PA WIND DAMAGE
07/21/03 NORTHUMBERLAND COUNTY WIDE WIND DAMAGE.
TREES AND POWER LINES DOWN.
SEVERAL POWER OUTAGES.
RHLocal storm report, Jul 21, 6:50 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
650 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM TROUTVILLE PA POSSIBLE FUNNEL
07/21/03 CLEARFIELD
0312 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES DOWN
0330 PM ST MARYS PA WIND DAMAGE
07/21/03 ELK TREES AND WIRES DOWN
THROUGHOUT THE TOWN
0345 PM KANE PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
SEVERAL TREES AND WIRES
DOWN.
0345 PM GREENCASTLE PA WIND DAMAGE
07/21/03 FRANKLIN TREES AND WIRES DOWN
0345 PM PETERSBURG BOROUGH PA WIND DAMAGE
07/21/03 HUNTINGDON NUMEROUS POWER LINES DOWN
0430 PM LOCK HAVEN PA WIND DAMAGE
07/21/03 CLINTON TREES AND WIRES DOWN
0430 PM BEAVER SPRINGS PA WIND DAMAGE
07/21/03 SNYDER TREES DOWN
0430 PM REEDSVILLE PA WIND DAMAGE
07/21/03 MIFFLIN TREES AND WIRES DOWN
0437 PM GALETON PA WIND DAMAGE
07/21/03 POTTER TREES AND BRANCHES DOWN
0437 PM BRADFORD PA FLOOD
07/21/03 MCKEAN FLOODING OF ROADS.
ROUTE 219 SOUTH OF
BRADFORD CLOSED.
0445 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES AND BRANCHES DOWN.
0446 PM GRANVILLE PA WIND DAMAGE
07/21/03 MIFFLIN TREE DOWN ON HOUSE
0450 PM BRADFORD PA WIND DAMAGE
07/21/03 MCKEAN KINZUA VIADUCT (RAILROAD
OVERPASS). DAMAGED FROM
STORM.REPORTED BY OTHER
0450 PM WALNUT PA WIND DAMAGE
07/21/03 JUNIATA TREES DOWN
0500 PM WILLIAMSPORT PA WIND DAMAGE
07/21/03 LYCOMING TREES DOWN
0515 PM MILTON PA WIND DAMAGE
07/21/03 NORTHUMBERLAND TREES DOWN
0520 PM HUGHSVILLE PA WIND DAMAGE
07/21/03 LYCOMING TWO DOZEN TREES DOWN
BETWEEN MUNCY AND
HUGHSVILLE. QUICK WIND
CHANGE IN DIRECTION WITH
DEBRIS IN AIR.
0555 PM WICONISCO PA WIND DAMAGE
07/21/03 DAUPHIN LARGE LIMB FELL IN YARD.
0600 PM MT. JEWETT PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
WITH GUSTS TO 80 MPH.
NUMEROUS TREES DOWN, WITH
TELEPHONE POLES SNAPPED IN
HALF. POWER IS OUT.
0600 PM MIFFLINBURG PA WIND DAMAGE
07/21/03 UNION COUNTY WIDE WIND DAMAGE.
TREES AND POWER LINES DOWN.
SEVERAL POWER OUTAGES.
0600 PM SUNBURY PA WIND DAMAGE
07/21/03 NORTHUMBERLAND COUNTY WIDE WIND DAMAGE.
TREES AND POWER LINES DOWN.
SEVERAL POWER OUTAGES.
0625 PM GALETONY PA WIND DAMAGE
07/21/03 TIOGA HUGH TREES DOWN DUE TO
STRAIGHT LINE WIND
DAMAGE.
VGCLocal storm report, Jul 21, 6:50 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LAST ENTRY
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
650 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM TROUTVILLE PA POSSIBLE FUNNEL
07/21/03 CLEARFIELD
0312 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES DOWN
0330 PM ST MARYS PA WIND DAMAGE
07/21/03 ELK TREES AND WIRES DOWN
THROUGHOUT THE TOWN
0345 PM KANE PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
SEVERAL TREES AND WIRES
DOWN.
0345 PM GREENCASTLE PA WIND DAMAGE
07/21/03 FRANKLIN TREES AND WIRES DOWN
0345 PM PETERSBURG BOROUGH PA WIND DAMAGE
07/21/03 HUNTINGDON NUMEROUS POWER LINES DOWN
0430 PM LOCK HAVEN PA WIND DAMAGE
07/21/03 CLINTON TREES AND WIRES DOWN
0430 PM BEAVER SPRINGS PA WIND DAMAGE
07/21/03 SNYDER TREES DOWN
0430 PM REEDSVILLE PA WIND DAMAGE
07/21/03 MIFFLIN TREES AND WIRES DOWN
0437 PM GALETON PA WIND DAMAGE
07/21/03 POTTER TREES AND BRANCHES DOWN
0437 PM BRADFORD PA FLOOD
07/21/03 MCKEAN FLOODING OF ROADS.
ROUTE 219 SOUTH OF
BRADFORD CLOSED.
0445 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES AND BRANCHES DOWN.
0446 PM GRANVILLE PA WIND DAMAGE
07/21/03 MIFFLIN TREE DOWN ON HOUSE
0450 PM BRADFORD PA WIND DAMAGE
07/21/03 MCKEAN KINZUA VIADUCT (RAILROAD
OVERPASS). DAMAGED FROM
STORM.REPORTED BY OTHER
0450 PM WALNUT PA WIND DAMAGE
07/21/03 JUNIATA TREES DOWN
0500 PM WILLIAMSPORT PA WIND DAMAGE
07/21/03 LYCOMING TREES DOWN
0515 PM MILTON PA WIND DAMAGE
07/21/03 NORTHUMBERLAND TREES DOWN
0520 PM HUGHSVILLE PA WIND DAMAGE
07/21/03 LYCOMING TWO DOZEN TREES DOWN
BETWEEN MUNCY AND
HUGHSVILLE. QUICK WIND
CHANGE IN DIRECTION WITH
DEBRIS IN AIR.
0555 PM WICONISCO PA WIND DAMAGE
07/21/03 DAUPHIN LARGE LIMB FELL IN YARD.
0600 PM MT. JEWETT PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
WITH GUSTS TO 80 MPH.
NUMEROUS TREES DOWN, WITH
TELEPHONE POLES SNAPPED IN
HALF. POWER IS OUT.
0600 PM MIFFLINBURG PA WIND DAMAGE
07/21/03 UNION COUNTY WIDE WIND DAMAGE.
TREES AND POWER LINES DOWN.
SEVERAL POWER OUTAGES.
0600 PM SUNBURY PA WIND DAMAGE
07/21/03 NORTHUMBERLAND COUNTY WIDE WIND DAMAGE.
TREES AND POWER LINES DOWN.
SEVERAL POWER OUTAGES.
0625 PM WATROUS PA WIND DAMAGE
07/21/03 TIOGA HUGH TREES DOWN
VGCThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:29 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 61 min |
| Jul 21, 2:41 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 79 min |
| Jul 21, 3:10 PM EDT | Severe Thunderstorm Warning | CTP | Cameron | 65 min |
| Jul 21, 3:18 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 57 min |
| Jul 21, 3:24 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 81 min |
| Jul 21, 3:46 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon | 59 min |
| Jul 21, 3:51 PM EDT | Tornado Warning | CTP | Potter | 24 min |
| Jul 21, 3:55 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 65 min |
| Jul 21, 3:58 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 62 min |
| Jul 21, 4:00 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 45 min |
| Jul 21, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Mifflin | 41 min |
| Jul 21, 4:12 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 93 min |
| Jul 21, 4:21 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Snyder, Union | 84 min |
| Jul 21, 4:34 PM EDT | Tornado Warning | CTP | Clinton, Lycoming | 26 min |
| Jul 21, 4:51 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 39 min |
| Jul 21, 4:59 PM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland | 61 min |
| Jul 21, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Sullivan | 70 min |
| Jul 21, 5:11 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 49 min |
| Jul 21, 5:17 PM EDT | Tornado Warning | CTP | Lycoming | 28 min |
| Jul 21, 5:47 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Schuylkill | 73 min |
| Jul 21, 6:11 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 49 min |
| Jul 21, 7:03 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 57 min |
| Jul 21, 7:32 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 43 min |
| Jul 21, 7:35 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.